Format

Send to

Choose Destination
Clin Toxicol (Phila). 2008 Dec;46(10):1088-92. doi: 10.1080/15563650802139948.

A novel neuromuscular syndrome associated with clenbuterol-tainted heroin.

Author information

1
Department of Medical Toxicology, New York City Poison Center, New York, USA. alex.manini@mssm.edu

Abstract

BACKGROUND:

Clenbuterol is a potent, long-acting beta-adrenergic agonist that has been reported as an adulterant of heroin. We describe an atypical syndrome in five users of clenbuterol-tainted heroin.

METHODS:

All cases were referred to a regional Poison Control Center. Urine and blood were analyzed using gas and liquid chromatography as well as mass spectrometry.

CASE SERIES:

Five heroin users presented with a syndrome characterized by muscular spasm, tremor, hyperreflexia, and elevated serum creatine phosphokinase concentrations. All patients lacked findings of acute clenbuterol toxicity but tested positive for clenbuterol and negative for strychnine and a battery of common potential adulterants.

CONCLUSIONS:

We report five cases of a novel neuromuscular syndrome in users of clenbuterol-adulterated heroin. It is unclear whether these reactions represent an atypical response to clenbuterol or another unidentified contaminant.

PMID:
19016097
DOI:
10.1080/15563650802139948
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center